Opioid IntoxicationOpioids are medications used to treat severe pain. Opioid intoxication occurs when you take too much of an opioid drug. Your level of intoxic...
- Auto Immune Conditions
- Bladder & Kidney Health
- Brain & Nervous System
- Care Transitions
- Dental Health
- Emotional Health
- Eye Health
- Falls Prevention
- Financial Planning
- General Safety
- Health Care Basics
- Healthy Living
- Hearing Loss
- Heart Health
- High Blood Pressure
- Life Transitions
- Lung Health
- Men's Health
- Nutrition & Weight Management
- Pain Management
- Preventive Health
- Sexual Health
- Stomach & Digestive Health
- Stress & Anxiety
- Women's Health
Opioids are medications used to treat severe pain. Opioid intoxication occurs when you take too much of an opioid drug. Your level of intoxication depends on how much of the drug you take. Common opioid drugs include:
Opioid intoxication is a common occurrence in the United States. The consequences can be deadly.
Taking too many opioids can occur if you:
- accidentally overdose
- mix opioids together
- abuse the drugs (take them without a prescription or for long periods of time)
According to the National Institutes of Health, heroin and methadone are the most commonly abused opioids (NIH, 2011).
Certain risk factors can lead to intoxication. For example, elderly patients may forget that they already took their medication and accidentally take another dose. Separating medications by daily dosage can help ensure that you don’t take more than the recommended amount.
Changes in your metabolism can affect the way that a medication is absorbed. Those with a metabolic disorder must be closely monitored while taking prescription pain medications.
Prescription drug abuse is becoming more common among American youth. According to the National Institute on Drug Abuse, up to 10 percent of high school students abuse opioids every year (National Institute on Drug Abuse).
The severity of symptoms varies based on the amount of the drug you take. Marked symptoms of opioid intoxication include:
- small (constricted) pupils
- slowed breathing
- absent breathing
- extreme fatigue
- changes in heart rate
Call 911 right away if you experience any of these symptoms.
An opioid overdose requires emergency medical treatment. A nurse at the hospital or emergency room will first measure your:
- breathing rate
- blood pressure
- heart rate
Your doctor may order a toxicology screening to determine the overall effects of the overdose on your body. In the meantime, he or she will give you naloxone. This medication prevents the drug from further affecting your central nervous system. Your doctor may also place you on oxygen support if the overdose has affected your breathing.
Complications can arise if you mix alcohol with opioids. These include:
- decreased heart rate
- low blood pressure
- slowed breathing
Dependence on opioids may also be a problem. Contact your doctor immediately if you have addiction concerns.
The outlook for this condition depends on the severity of your overdose. Mild cases are the easiest to treat and require short hospital visits. More severe cases require longer hospital stays and medical monitoring.
Treatment can resolve mild overdoses. However, this doesn’t address intentional intoxication or addiction. Behavioral therapy may be required for a healthy long-term outlook. Talk to your doctor about psychological and psychiatric treatments that can help you get better.
You may also consider:
- over-the-counter pain medicine as an alternative to opioids
- group therapy
- individual counseling
Edited by: Rachael Maier
Medically Reviewed by: George Krucik, MD
Published: Sep 19, 2012
Last Updated: Oct 9, 2013
Published By: Healthline Networks, Inc.
- Commonly Abused Drugs: Health Effects. (n.d.). National Institute on Drug Abuse. Retrieved September 18, 2012 from http://www.drugabuse.gov/drugs-abuse/commonly-abused-drugs/health-effects
- Opioid Intoxication. (2011, June 17). National Institutes of Health. Retrieved September 18, 2012 from http://www.nlm.nih.gov/medlineplus/ency/article/000948.htm
- Opioids and Chronic Pain. (2011). NIH MedlinePlus the Magazine, 6(1), 9. Retrieved September 18, 2012 from http://www.nlm.nih.gov/medlineplus/magazine/issues/spring11/articles/spring11pg9.html